Hyperglycemia and Hypoglycemia
When controlling your diabetes, your blood sugar can become too high or too low. These conditions should be taken seriously. Fortunately, you can regain control of your blood sugar.
When too much sugar is in your blood, this condition is called hyperglycemia. Hyper is Latin and means “more.” Glycemia is also Latin and means, “sugar in the blood.” Hyperglycemia is caused by eating too much food, eating sugary, sweet foods, or by not taking your medication. It can also happen when you are sick. If not treated, hyperglycemia can cause you to go into a coma.
Signs of high blood sugar, or hyperglycemia, include:
- Dry mouth
- Frequent urination
- Blurry vision
- Fatigue or drowsiness
- Weight loss
When you have high blood sugar, drink water or other sugar-free liquids. Check your blood sugar and stick to your diet plan. If your blood sugar remains high call your doctor. Your doctor will tell you what is considered high for you. If it is too high, you may need to go to the hospital.
Hypoglycemia occurs when too little sugar is present in your blood. Hypo is Latin and means “less.” Hypoglycemia usually occurs with patients who take insulin or other medications. It can be caused by taking too much insulin. That is why it is also known as insulin shock. It can also be caused when you decrease your food intake or skip a meal, or when you exercise more than usual.
Signs of low blood sugar, or hypoglycemia, include:-
- sweating, shaking, nervousness
- hunger, dizziness, faintness
- pounding heart, personality change, confused thinking, impatience, crankiness
- numbness of lips and tongue, headache, blurred vision, and slurred or slowed speech.
If not treated, low blood sugar can lead to fainting or seizures.
Diabetic patients experience different signs when their blood sugar is low. You should become aware of how you feel when your blood sugar is too low. Some patients do not experience any signs when their blood sugar is low. These patients must depend on blood sugar testing to find out if they have hypoglycemia.
If you have low blood sugar, immediately eat or drink something containing fast-acting sugar. Examples include any of the following: half a cup of fruit juice, regular soda pop, ten gumdrops, 2 teaspoons of sugar or honey.
If your symptoms do not disappear in 15 minutes or your blood sugar remains less than 80mg/dL, take another dose of fast-acting sugar. Repeat every 10 to 15 minutes until the blood sugar is greater than 80.
If it is less than 30 minutes until your next meal, eat that meal. If it is more than 30 minutes, eat a snack such as half a meat sandwich or 3 graham crackers. Eat the meal or snack after you have taken a dose of fast-acting sugar. Do not subtract the snack from your next meal plan.
Do not drive or operate equipment if you feel your blood sugar is low.
You should inform your family members and friends that you are diabetic and that if they ever find you unconscious or not making sense, they should take you to a hospital immediately